Volume 18, Number 3
Measure-valued Markov chains have raised interest in Bayesian nonparametrics since the seminal paper by (Math. Proc. Cambridge Philos. Soc. 105 (1989) 579–585) where a Markov chain having the law of the Dirichlet process as unique invariant measure has been introduced. In the present paper, we propose and investigate a new class of measure-valued Markov chains defined via exchangeable sequences of random variables. Asymptotic properties for this new class are derived and applications related to Bayesian nonparametric mixture modeling, and to a generalization of the Markov chain proposed by (Math. Proc. Cambridge Philos. Soc. 105 (1989) 579–585), are discussed. These results and their applications highlight once again the interplay between Bayesian nonparametrics and the theory of measure-valued Markov chains.
 Berti, P., Pratelli, L. and Rigo, P. (2006). Almost sure weak convergence of random probability measures. Stochastics 78 91–97.
 Blackwell, D. and MacQueen, J.B. (1973). Ferguson distributions via Pólya urn schemes. Ann. Statist. 1 353–355.
Mathematical Reviews (MathSciNet): MR362614
 Chow, Y.S. and Teicher, H. (1997). Probability Theory: Independence, Interchangeability, Martingales, 3rd ed. Springer Texts in Statistics. New York: Springer.
 Cifarelli, D.M. and Regazzini, E. (1990). Distribution functions of means of a Dirichlet process. Ann. Statist. 18 429–442.
 Dawson, D.A. (1993). Measure-valued Markov processes. In École D’Été de Probabilités de Saint-Flour XXI—1991. Lecture Notes in Math. 1541 1–260. Berlin: Springer.
 Del Moral, P. (2004). Feynman–Kac Formulae. Genealogical and Interacting Particle Systems with Applications. Probability and Its Applications (New York). New York: Springer.
 Doss, H. and Sellke, T. (1982). The tails of probabilities chosen from a Dirichlet prior. Ann. Statist. 10 1302–1305.
Mathematical Reviews (MathSciNet): MR673666
 Erhardsson, T. (2008). Non-parametric Bayesian inference for integrals with respect to an unknown finite measure. Scand. J. Statist. 35 369–384.
 Etheridge, A.M. (2000). An Introduction to Superprocesses. University Lecture Series 20. Providence, RI: Amer. Math. Soc.
 Ethier, S.N. and Kurtz, T.G. (1993). Fleming-Viot processes in population genetics. SIAM J. Control Optim. 31 345–386.
 Favaro, S. and Walker, S.G. (2008). A generalized constructive definition for the Dirichlet process. Statist. Probab. Lett. 78 2836–2838.
 Feigin, P.D. and Tweedie, R.L. (1989). Linear functionals and Markov chains associated with Dirichlet processes. Math. Proc. Cambridge Philos. Soc. 105 579–585.
Mathematical Reviews (MathSciNet): MR985694
 Ghosh, J.K. and Tokdar, S.T. (2006). Convergence and consistency of Newton’s algorithm for estimating mixing distribution. In Frontiers in Statistics (J. Fan and H. Koul, eds.) 429–443. London: Imp. Coll. Press.
 Guglielmi, A., Holmes, C.C. and Walker, S.G. (2002). Perfect simulation involving functionals of a Dirichlet process. J. Comput. Graph. Statist. 11 306–310.
 Guglielmi, A. and Tweedie, R.L. (2001). Markov chain Monte Carlo estimation of the law of the mean of a Dirichlet process. Bernoulli 7 573–592.
 Hannum, R.C., Hollander, M. and Langberg, N.A. (1981). Distributional results for random functionals of a Dirichlet process. Ann. Probab. 9 665–670.
Mathematical Reviews (MathSciNet): MR630318
 Jarner, S.F. and Tweedie, R.L. (2002). Convergence rates and moments of Markov chains associated with the mean of Dirichlet processes. Stochastic Process. Appl. 101 257–271.
 Kallenberg, O. (1983). Random Measures, 3rd ed. Berlin: Akademie-Verlag.
Mathematical Reviews (MathSciNet): MR818219
 Lo, A.Y. (1984). On a class of Bayesian nonparametric estimates. I. Density estimates. Ann. Statist. 12 351–357.
Mathematical Reviews (MathSciNet): MR733519
 Martin, R. and Ghosh, J.K. (2008). Stochastic approximation and Newton’s estimate of a mixing distribution. Statist. Sci. 23 365–382.
 Martin, R. and Tokdar, S.T. (2009). Asymptotic properties of predictive recursion: Robustness and rate of convergence. Electron. J. Stat. 3 1455–1472.
 Meyn, S.P. and Tweedie, R.L. (1993). Markov Chains and Stochastic Stability. Communications and Control Engineering Series. London: Springer London Ltd.
 Newton, M.A. (2002). On a nonparametric recursive estimator of the mixing distribution. Sankhyā Ser. A 64 306–322.
 Newton, M.A., Quintana, F.A. and Zhang, Y. (1998). Nonparametric Bayes methods using predictive updating. In Practical Nonparametric and Semiparametric Bayesian Statistics (D. Dey, P. Müller, and D. Sinha, eds.). Lecture Notes in Statist. 133 45–61. New York: Springer.
 Newton, M.A. and Zhang, Y. (1999). A recursive algorithm for nonparametric analysis with missing data. Biometrika 86 15–26.
 Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Berlin: Springer.
 Propp, J.G. and Wilson, D.B. (1996). Exact sampling with coupled Markov chains and applications to statistical mechanics. Random Structures and Algorithms 9 223–252.
 Regazzini, E., Guglielmi, A. and Di Nunno, G. (2002). Theory and numerical analysis for exact distributions of functionals of a Dirichlet process. Ann. Statist. 30 1376–1411.
 Roberts, G.O. and Tweedie, R.L. (1999). Bounds on regeneration times and convergence rates for Markov chains. Stochastic Process. Appl. 80 211–229. Corrigendum. Stochastic Process. Appl. 91 337–338.
 Roberts, G.O. and Tweedie, R.L. (2000). Rates of convergence of stochastically monotone and continuous time Markov models. J. Appl. Probab. 37 359–373.
 Ruggiero, M. and Walker, S.G. (2009). Bayesian nonparametric construction of the Fleming-Viot process with fertility selection. Statist. Sinica 19 707–720.
 Schervish, M.J. (1995). Theory of Statistics. Springer Series in Statistics. New York: Springer.
 Sethuraman, J. (1994). A constructive definition of Dirichlet priors. Statist. Sinica 4 639–650.
 Tokdar, S.T., Martin, R. and Ghosh, J.K. (2009). Consistency of a recursive estimate of mixing distributions. Ann. Statist. 37 2502–2522.
 Tweedie, R.L. (1975). Sufficient conditions for ergodicity and recurrence of Markov chains on a general state space. Stochastic Process. Appl. 3 385–403.
Mathematical Reviews (MathSciNet): MR436324
 Tweedie, R.L. (1976). Criteria for classifying general Markov chains. Adv. in Appl. Probab. 8 737–771.
Mathematical Reviews (MathSciNet): MR451409
 Vervaat, W. (1979). On a stochastic difference equation and a representation of nonnegative infinitely divisible random variables. Adv. in Appl. Probab. 11 750–783.
Mathematical Reviews (MathSciNet): MR544194
 Walker, S.G., Hatjispyros, S.J. and Nicoleris, T. (2007). A Fleming-Viot process and Bayesian nonparametrics. Ann. Appl. Probab. 17 67–80.
 Yamato, H. (1984). Characteristic functions of means of distributions chosen from a Dirichlet process. Ann. Probab. 12 262–267.
Mathematical Reviews (MathSciNet): MR723745